Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
AloeCat

Relapse After Stopping Minocycline (HELP)

Posted (edited)

I began my treatment in the beginning of November, and it's now July. (135 Mg of minocycline, 0.1 Tazorac. Before stopping Minocycline I was at the point where I would take both everyday). So it's been around 9 months and I just stopped taking Minocycline last Monday. I definitely stayed on it for too long, but it was so good for my skin. Just a week ago I had zero pimples! My skin was completely clear and the scars were really barely there anymore. But last Monday I visited my derm, she instructed me to go off of the antibiotic and remain on my tazorac treatment. But now, a week off of the medication, my skin is again getting bad and a new pimple formed in a matter of hours. I've gone from no pimples whatsoever to 4/5 in a matter of days. This has happened before: one month, my minocycline shipment was slow and took almost a month to arrive. My skin got awful again and only cleared once I started minocycline again. I understand that the treatment was keeping my acne/pimples at bay but I really want a treatment that sticks. It's unhealthy to be on long-term antibiotics so I can't afford to go back on the medication, as much as I want to. If anyone has any advice on what to do please help! I take 0.1 tazorac cream (not gel) and I'm not sure what to do. My dermatologist told me that if this doesn't work she's putting me on Accutane. That seems a bit extreme to me!!! Please help, I'm really nervous. In august, I'm transferring to another school and I want to make a good first impression!
 

Help!! Thank you :(

Edited by AloeCat

Share this post


Link to post
Share on other sites

Aloe Cat

Be careful with minocycline - it can cause gram negative bacterial acne (as well as reduce the ability of your immune system to fight bacterial, fungal and viral pathogens by killing "good bacteria"), and minocycline and possibly tazorac can cause fungal acne. You are right to be worried about accutane - it can possibly cause fungal acne as well as a whole lot of other very adverse effects.

Can I ask - do you have any of the following symptoms -

Dandruff, seborhheic dermatitis, white tongue, toenail fungus, unexplained tiredness or headches, feelings of disorientation, gut problems, sinus problems, red rashes, itchy or flaking skin ?

If you get back to me with answers to these questions, I might be able to provide some useful information... 

Share this post


Link to post
Share on other sites

Aussie Scientist

 

Thank you for taking your time to explain this to me! I really appreciate it. I don't have any of those symptoms, thankfully. I looked up pictures of fungal acne and I'm not sure if it varies widely with how it looks but my pimples don't seem to resemble those that showed up when I looked up fungal acne. These new pimples are the same type I used to get before treatment (not very deep/not cystic). In your opinion, is it safe if I keep using Tazorac? Do you think these new pimples will persist or eventually get better? Where do I go from here?

 

Again, thank you for your help

Share this post


Link to post
Share on other sites

Aloe Cat

Fungal acne can be (often is) cystic, but I understand that you may well have fungal acne.

Tazorac is probably OK - but I would be VERY careful of taking anything orally.

I thought about your situation last night.

Are you in the US ? If you are - I would buy some ointment with polymixin in it - sold as polysporin or neosporin - no prescription required in the US.

Polymixin ointment might fix your problem, which IS probably bacterial rather than funga. No harm in trying it - much much safer than taking anything.  

Polymixin has some antifungal activity as well as being antibacterial (including anti-gram negative bacteria).

Have you been in a hot tub ??

Share this post


Link to post
Share on other sites

Aussie Scientist

 

Do you really think it's fungal? It doesn't look like any of the images online. Would I just apply the neosporin to the pimples? And no, I haven't been in a hot tub. 

Share this post


Link to post
Share on other sites

Aloe Cat

I don't think your acne is just (or even primarily) fungal, athough note that minocycline can control candida fungus to some extent, so your acne could be fungal to some extent, although it is probably primarily bacterial.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC478100/

Don't take any notice of photos of fungal acne on the web. Most fungal acne looks like ordinary acne, although it is sometimes (not always) more cystic than ordinary acne.

Given the following -

1. A polymicrobial community may be causing your acne, ie, possibly a combination of gram negative bacteria, candida and/or malasezzia fungus (and possibly some ordinary acne bacteria), and

2. Topical treatments are safe, whereas oral treatments are dangerous and can make the "acne" worse,

3. The ointments with polymixin have activity against ordinary acne bacteria (notwithstanding some articles on the web saying they don't), and against gram negative bacteria, and against fungus (to some extent), then

I would buy a tube of ointment with polymixin in it and see if it starts clears your acne, If it does not, well you have lost nothing except a few dollars. If it does well...that is great...

See how you go... I am happy to hear how things go...

 

PS. Can I ask - do you have any of the following symptoms -

Dandruff, seborhheic dermatitis, white tongue, toenail fungus, unexplained tiredness or headaches, feelings of disorientation, gut problems, sinus problems, red rashes, itchy or flaking skin ?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×